for recognizing the recalled products and prescribing replacement products.
The affected products containing the active ingredient valsartan were voluntarily recalled because of the detection of N-nitrosodimethylamine (NDMA), an impurity that is classified as a probable carcinogen. The presence of NDMA was unexpected and is thought to be related to changes in the manufacturing process, the FDA announced in a.
The voluntary recall affects all lots of nonexpired products that contain the ingredient valsartan supplied to companies by Zhejiang Huahai Pharmaceuticals, Linhai, China. This company has stopped distributing valsartan. The FDA is working with the affected manufacturers –, , and – to reduce or eliminate impure valsartan from future products. The voluntary recall also applies to Solco and Teva valsartan/hydrochlorothiazide (HCTZ) combination products.
On Aug. 23, the FDA announced that the recall was extended to all valsartan-containing products from.
The agency said its review is ongoing and includes investigating the levels of NDMA in the recalled products, assessing the possible effect on patients who have been taking them, and what measures can be taken to reduce or eliminate the impurity from future batches.
“Our drug shortages team is also working hard to ensure patients’ therapeutic needs are met in the United States with an adequate supply of unaffected medications,” FDA Commissioner Scott Gottlieb, MD, said.
Additionally, the FDA on Aug. 23 released a gas chromatography-mass spectrometry (GC/MS)that drug manufacturers and regulators can use to detect and quantify NDMA in valsartan and finished drug products.
In the interim, patients taking the recalled valsartan-containing medicines should continue taking their medicine until they have a replacement product, the statement said. To determine whether a specific product has been recalled, patients should be instructed to look at the drug name and company name on the label of their prescription bottle. If the information is not on the bottle, patients should contact the pharmacy that dispensed the medicine.
If a patient is taking one of the recalled medicines, they should follow the recall instructions provided by the specific company, according to the FDA.
Contact information for each manufacturer can be found at the following links:
Torrent Pharmaceuticals Limited: